Dense Fog, Marquette
- When
- August 26, 10:00 PM CST to August 27, 5:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
An upper level trough of low pressure brought rain showers to southern Wisconsin during the morning and early afternoon hours of August 26th. The rain-moistened boundary layer cooled with the clearing of mid and high-level clouds associated with the upper-trough as it exited to the east of the region during the evening.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An upper level trough of low pressure brought rain showers to southern Wisconsin during the morning and early afternoon hours of August 26th. The rain-moistened boundary layer cooled with the clearing of mid and high-level clouds associated with the upper-trough as it exited to the east of the region during the evening. Dense fog developed across southern Wisconsin during the late evening hours of August 26th, with widespread visibilities at or below 1/4 mile lingering through daybreak on August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 26, 8:37 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 937 PM CDT SUN AUG 26 2012 .UPDATE...PUSH OF DRIER AIR AND SUBSIDENCE BEHIND DEPARTING WAVE RESULTING IN THINNING LOW-MID CLOUDS ACROSS SOUTHERN WI. UPSTREAM SURFACE DEWPOINTS NOT CHANGING MUCH BEHIND WEAK SURFACE FRONT...WHICH IS TO BE EXPECTED AT THIS TIME OF DAY. HOWEVER STILL EXPECT INCREASING BOUNDARY LAYER MIXING FROM JUST OFF THE SURFACE OVERNIGHT BEHIND FRONTAL BOUNDARY. QUITE A BIT OF DRIER AIR AVAILABLE TO MIX DOWN...HENCE WL HOLD OFF ON DENSE FOG ADVY AND KEEP MENTION OF DENSE FOG MORE PATCHY ACROSS SOUTHERN WI. HOWEVER ENOUGH CONCERN FOR DENSE FOG TO ISSUE SPS. ALSO THINKING BOUNDARY LAYER MIXING OF DRIER AIR WILL PRECLUDE REDEVELOPMENT OF LOW STRATUS WITH FOG THE MAIN THREAT. && .AVIATION/06Z TAFS/...WITH LIGHT WINDS AND CLEARING SKIES...WL BRING VSBY IN TAF SITES CLOSE TO ALTERNATE LANDING MINIMUMS IN EXPECTED FOG LATER TONIGHT. MAY EVEN TAKE VSBYS DOWN TO AIRFIELD LANDING MINIMUMS AT KENW FOR SEVERAL HOURS. && .MARINE...SHEBOYGAN WEBCAMS SHOWED AREAS OF DENSE FOG HAD DEVELOPED OVER THE NEARSHORE WATERS. INTERESTING SINCE RECENT MODIS IMAGERY SHOWED LAKE SURFACE TEMPS IN THE LOW 70S...OFF SHORE. PERHAPS THE RECENT SOUTH WINDS RESULTED IN SOME UPWELLING OF COOLER WATERS CLOSE TO SHORE. THERE WERE A FEW PIXELS OF LOW 60S IN THE MODIS SST PASS FROM 0709Z/SUN. WOULD THINK AREAS OF DENSE FOG WOULD CONTINUE UNTIL WINDS TURN MORE OFFSHORE DURING THE NIGHT...WITH WINDS MOSTLY 5 TO 10 KNOTS. FOR THIS REASON...HELD OFF ON MARINE DENSE FOG ADVY FOR NOW. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && MBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 851 PM CDT SUN AUG 26 2012 WIZ046-047-051-052-056>060-062>072-280200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 851 PM CDT SUN AUG 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT PATCHY DENSE FOG IS EXPECTED TO DEVELOP OVERNIGHT. THE DENSE FOG WILL REDUCE THE VISIBILITY TO ONE QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS. LMZ643>646-280200- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 851 PM CDT SUN AUG 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT PATCHY DENSE FOG IS EXPECTED OVER THE NEARSHORE WATERS OF LAKE MICHIGAN TONIGHT. THE DENSE FOG WILL REDUCE THE VISIBILITY TO ONE MILE OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 905 PM CDT SUN AUG 26 2012 WIZ046-047-051-052-056>060-062>072-270900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 905 PM CDT SUN AUG 26 2012 ...PATCHY DENSE FOG EXPECTED TO DEVELOP... CLEARING SKIES...LIGHT SURFACE WINDS AND TODAY/S RAINFALL WILL RESULT IN PATCHY DENSE FOG DEVELOPING OVER SOUTHERN WISCONSIN THROUGH THE NIGHT. THE PATCHY DENSE FOG WILL DEVELOP AROUND MIDNIGHT OVER PARTS OF SOUTH CENTRAL INTO EAST CENTRAL WISCONSIN...WHERE SKIES ARE CURRENTLY CLEARING. THE DENSE FOG WILL DEVELOP OVER SOUTHEAST WISCONSIN AFTER MIDNIGHT DUE TO A SLIGHTLY SLOWER CLEARING TREND. THE FOG WILL REDUCE THE VISIBILITY TO ONE QUARTER MILE OR LESS. BOUNDARY LAYER WINDS ARE EXPECTED TO INCREASE FROM THE NORTHWEST DURING THE NIGHT WHICH WILL USHER IN SOME SLIGHTLY DRIER AIR. HENCE THE DENSE FOG IS EXPECTED TO REMAIN MORE PATCHY. SLOW DOWN IF YOU ENCOUNTER ONE OF THESE DENSE FOG PATCHES. MBK
The national radar mosaic for the moment the first event began.
15 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410794, 410795, 410796, 410797, 410798, 410799, 410800, 410801, 410802, 410803, 410804, 410805, 410806, 410807, 410808.